Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 21, NWS Aberdeen, SD

May 30, 20165 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 2:55 PM CDT for 5 counties in South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 2:55 PM CDT (19:55 UTC)
Expired
May 30, 2016, 3:45 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, McPherson County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 144 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:12 PM CDTHAIL 14 Nnw Selby, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

484 
WUUS53 KABR 301955
SVRABR
SDC021-031-041-089-129-302045-
/O.NEW.KABR.SV.W.0021.160530T1955Z-160530T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 345 PM CDT/245 PM MDT/

* AT 255 PM CDT/155 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  INDIAN CREEK REC AREA...OR NEAR MOBRIDGE...MOVING NORTHEAST AT
  25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NEW EVERETS RESORT AROUND 200 PM MDT. 
  GLENHAM AROUND 310 PM CDT. 
  LAKE HIDDENWOOD REC AREA AROUND 335 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4534 10036 4547 10053 4569 10037 4568 9968
TIME...MOT...LOC 1955Z 230DEG 25KT 4546 10038 

HAIL...1.00IN
WIND...60MPH
 
$$

SCARLETT
2 follow-up statements
877 
WWUS53 KABR 302016
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT MON MAY 30 2016

SDC021-031-041-089-129-302045-
/O.CON.KABR.SV.W.0021.000000T0000Z-160530T2045Z/
MCPHERSON SD-DEWEY SD-CAMPBELL SD-CORSON SD-WALWORTH SD-
316 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
CDT/245 PM MDT/ FOR WESTERN MCPHERSON...NORTHEASTERN DEWEY...
SOUTHEASTERN CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH
COUNTIES...

AT 315 PM CDT/215 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LAKE HIDDENWOOD REC AREA...OR 7 MILES NORTH OF SELBY...MOVING
NORTHEAST AT 25 MPH. QUARTER SIZE HAIL WAS REPORTED ON US 83 AT THE
WALWORTH/CAMPBELL COUNTY LINE. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN MCPHERSON...NORTHEASTERN DEWEY...SOUTHEASTERN CAMPBELL...
SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4540 10030 4554 10044 4569 10020 4568 9968
TIME...MOT...LOC 2015Z 223DEG 21KT 4561 10008 

HAIL...1.00IN
WIND...60MPH
 
$$

SCARLETT
513 
WWUS53 KABR 302038
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT MON MAY 30 2016

SDC021-031-041-089-129-302048-
/O.EXP.KABR.SV.W.0021.000000T0000Z-160530T2045Z/
MCPHERSON SD-DEWEY SD-CAMPBELL SD-CORSON SD-WALWORTH SD-
338 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCPHERSON...
NORTHEASTERN DEWEY...SOUTHEASTERN CAMPBELL...SOUTHEASTERN CORSON AND
NORTHWESTERN WALWORTH COUNTIES WILL EXPIRE AT 345 PM CDT/245 PM
MDT/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900
PM MDT/ FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4540 10030 4554 10044 4569 10020 4568 9968
TIME...MOT...LOC 2036Z 230DEG 25KT 4561 10008 

$$

SCARLETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:29 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 30, 12:29 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1229 PM CDT MON MAY 30 2016

.UPDATE...
Issued at 1225 PM CDT MON MAY 30 2016

See updated aviation discussion below.

UPDATE Issued at 1017 AM CDT MON MAY 30 2016

Made a few adjustments to pops based on current activity and
latest model forecast. Storms look to begin west river between 18z
and 20z...then will track eastward through the afternoon and
evening hours. No changes made to winds or temperatures at this
time.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 414 AM CDT MON MAY 30 2016

Currently watching showers and thunderstorms on the nose of the low
level jet from Sully county southeast through Hand and Buffalo
counties. Models show the low level jet shifting to the east this
morning but weakening. CAM solutions all over the place in regards
to areal coverage of any showers or storms that develop over the
next several hours further east over northeast SD. With the
weakening low level jet, will keep pops on the low end through the
remainder of the morning for the eastern CWA.

Main focus will be on this afternoon and evening as the severe storm
threat will increase with the approach of a cold front and good
upper level dynamics/forcing. Plume of moderate instability develops
this afternoon as low level moisture increases and lapse rates aloft
steepen. 0-6km bulk shear eventually reaches 40 to 50 knots over the
western CWA by late afternoon. Expecting strong to severe storms to
develop over the western CWA by mid to late afternoon ahead of the
advancing cold front. Will also be seeing a subtle warm front
lifting northward through the afternoon, with a slight backing of
the winds possible over north central SD. Sig Tor parameters of 1 to
2 showing up over this area during the late afternoon. Cannot rule
out an isolated tornado over north central SD with 0-1km shear in
the 10 to 20 knot range. As we get into the evening hours, expecting
convection to organize into more of a linear fashion ahead of the
cold front as activity marches east through the rest of the CWA.
Threat for large hail and gusty winds within supercellular
structures early on over the western CWA will eventually transition
to more of a strong wind threat into the evening hours further east
from the James Valley and points east. Storms will exit the CWA
during the nighttime hours, likely fairly early as CAM solutions are
showing a pretty quick movement eastward once the MCS/linear mode
gets going.

Tuesday and Wednesday will feature a large upper low moving across
ND and into MN. Rather chilly air aloft is associated with this low
with highs dipping down into the 60s and 70s both days. Tuesday
appears to be dry slotted for the most part which will cut off
precip chances for eastern areas. Further west, a bit more moisture
to work with so with the cool air aloft and steep lapse rates, could
see widely scattered afternoon showers and thunderstorms. Shower
threat will continue for the far northeast CWA on Wednesday as the
upper low departs.

.LONG TERM...(Wednesday Evening through Sunday)
Issued at 414 AM CDT MON MAY 30 2016

The models remain consistent in forecasting a shift to a positive
PNA pattern over the CONUS during the period. Through out the long
term mid level heights will continue to increase...with a consequent
decrease in pcpn chances. About the only chance for meaningful pcpn
is on Friday as a frontal boundary marches across the forecast area.
But even then pcpn coverage looks to be sct at best.  Temperatures
should average out about normal for most of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1225 PM CDT MON MAY 30 2016

For the most part...VFR conditions will prevail across the area
through the TAF period. However...a line of storms is expected to
develop west of the Missouri River during the early to mid
afternoon hours...then will track eastward during the late
afternoon and evening. Vsbys will likely fall into the MVFR
category with the stronger storms. Gusty winds and hail are also
possible.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Parkin
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, May 30, 4:33 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT MON MAY 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL
SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO
THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS
CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING
ACROSS NORTHEAST SOUTH DAKOTA.

TMT

In the hours before

Local storm report, May 30, 10:20 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 AM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       4 ENE RELIANCE          43.91N 99.53W
05/30/2016  M1.89 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 4 ENE RELIANCE /SD-LY-26/

&&

NWS ABERDEEN SD
IRIS SYSTEM
Special weather statement, May 30, 2:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CDT MON MAY 30 2016

SDZ003-004-009-015-302030-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
245 PM CDT MON MAY 30 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DEWEY...SOUTHWESTERN
CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES
UNTIL 330 PM CDT/230 PM MDT/...

AT 244 PM CDT/144 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR 11 MILES SOUTH OF
MOBRIDGE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...SELBY...WAKPALA...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK
REC AREA...LAKE HIDDENWOOD REC AREA...INDIAN MEMORIAL REC AREA...GRAND
RIVER CASINO...BLACKFOOT AND REVHEIM BAY REC AREA.

LAT...LON 4525 10044 4539 10061 4570 10054 4558 9986
TIME...MOT...LOC 1944Z 230DEG 25KT 4538 10045

SCARLETT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:25 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman35 min
May 30, 1:07 AM CDTSpecial Weather StatementABRBuffalo38 min
May 30, 2:45 PM CDTSpecial Weather StatementABRWalworth45 min
May 30, 3:35 PM CDTSevere Thunderstorm WarningABRCorson25 min
May 30, 3:46 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth44 min
May 30, 3:48 PM CDTSevere Thunderstorm WarningABRCorson57 min
May 30, 4:24 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson36 min
May 30, 4:43 PM CDTSevere Thunderstorm WarningABRDewey48 min
May 30, 5:09 PM CDTSevere Thunderstorm WarningABRDewey30 min
May 30, 5:11 PM CDTSevere Thunderstorm WarningABRJones49 min
May 30, 5:26 PM CDTSevere Thunderstorm WarningABRCorson, Dewey36 min
May 30, 6:13 PM CDTSevere Thunderstorm WarningABRHughes, Stanley32 min
May 30, 6:43 PM CDTSevere Thunderstorm WarningABRWalworth47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.